North Carolina, 2008

Damaging Wind in North Carolina, August 20, 2008

August 20, 2008 · NWS RAH · 1 event in 1 county or zone

The passage of a weak cold front produce an isolated severe thunderstorm which affected the city of Raleigh in the early evening of August 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

The passage of a weak cold front produce an isolated severe thunderstorm which affected the city of Raleigh in the early evening of August 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 20, 2:29 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 20, 2:29 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
329 PM EDT WED AUG 20 2008

.SYNOPSIS...
ASIDE FROM A VERY WEAK COLD FRONT MOVING OVER NORTH CAROLINA THROUGH
THIS EVENING...HIGH PRESSURE CONTINUES TO BUILD INTO THE AREA FROM
THE NORTH. THE HIGH REMAINS THE PRIMARY INFLUENCE ON OUR WEATHER
THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 205 PM WEDNESDAY...

EARLY THIS AFTERNOON...A WEAK...DIFFUSE SURFACE FRONT WAS BEST
VIEWED ON SURFACE DIVERGENCE FIELDS VIA MSAS...LOCATED FROM THE
NORTHEAST PART OF THE STATE TO JUST SOUTH OF THE TRIAD. ALONG AND
AHEAD OF THE BOUNDARY...LIFTED INDICES WERE -2C TO AS HIGH AS -5C
WITH THE HIGHER VALUES TOWARD THE COAST. ALTHOUGH MODEST LIFT IS
IN PLACE THROUGH ABOUT 00Z...SUBSIDENCE INCREASES QUICKLY THIS
EVENING AS HIGH PRESSURE CONTINUES TO SLOWLY BUILD IN. WILL
MAINTAIN ISOLATED SHOWERS OR A THUNDERSTORM THROUGH THE LATE
AFTERNOON AND EARLY EVENING HOURS ALONG AND AHEAD OF THE WEAK
FRONT...WITH ANY ACTIVITY DIMINISHING QUICKLY WITH THE APPROACH OF
SUNSET.

OVERNIGHT AND INTO THURSDAY MORNING...DEGREE OF LOW CLOUDS IS A
CONCERN. THE LATEST NAM IS NOT QUITE AS AGGRESSIVE WITH LOW CLOUDS
AS THE 06Z RUN...BUT BOTH THE NAM AND THE GFS ESSENTIALLY WASH OUT
THE SURFACE FRONT AND ALLOW FOR A DECENT EAST-TO-WEST INCREASE IN
SURFACE DEW POINTS OVERNIGHT. WITH THE 925MB WINDS CONTINUING FROM
THE EAST AT 15 TO 20KT...THINK THERE WILL BE ENOUGH LONG-FETCH
UPSLOPE IN THE GOOD BOUNDARY LAYER MOISTURE TO PROVIDE FOR AREAS
OF HIGH STRATUS OR LOW SC LATE. THE NAM BUFR SOUNDINGS SHOW THE
BEST LOW-LEVEL MOISTURE AT KFAY AND KGSO...AND THE LATEST SREF
FORECASTS 50 PERCENT OR HIGHER PROBABILITIES OF CEILINGS BELOW
3000FT OVER A GOOD PORTION OF CENTRAL NORTH CAROLINA TOWARD 12Z.

BUFR SOUNDINGS FROM BOTH THE NAM AND GFS SUGGEST MIXING OF ANY LOW
CLOUDS DURING THE MORNING. STILL ANTICIPATE SURFACE WIND GUSTS
FROM 15 TO 20KT DEVELOPING BY AFTERNOON BASED ON THE CONSISTENCY
OF THE 925MB WIND FORECAST OF 15 TO 25KT THURSDAY AND THE
TIGHTENING GRADIENT BETWEEN THE CENTER OF THE RIDGE TO THE NORTH
AND FAY TO THE SOUTH. THE NAM IS MOST AGGRESSIVE WITH INCREASING
SUBSIDENCE AND 700MB AND 850MB THETA-E TROUGHING OVER CENTRAL
NORTH CAROLINA THURSDAY...AND EVEN THOUGH THE GFS IS MORE MOIST...
ITS FORECAST SOUNDINGS ARE STILL CAPPED TO DEEP CONVECTION. LIKE
THE NAM...THE GFS MUCAPE BASED OVER THE LOWEST KILOMETER IS
ESSENTIALLY NIL. 1000-850MB FULL SUN THICKNESSES SUPPORT HIGHS IN
THE MID 80S...AND AFTER MORNING LOWS IN THE MID TO UPPER 60S...
DESPITE ANY MORNING CLOUDS WITH SOME SUN THESE VALUES SHOULD BE
ABLE TO BE REACHED.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 215 PM WEDNESDAY...

THURSDAY NIGHT THROUGH FRIDAY NIGHT:
THE UPPER LEVEL RIDGE OVER THE EASTERN CONUS IS EXPECTED TO CONTINUE
TO STRENGTHEN DURING THIS PERIOD...WITH UNSEASONABLY STRONG (1030
MB) SFC HIGH PRESSURE (OVER NEW ENGLAND AND THE ATLANTIC) EXTENDING
SOUTHWEST INTO THE MID-ATLANTIC AND CAROLINAS. THE PRESSURE GRADIENT
ACROSS THE CAROLINAS WILL BE ADDITIONALLY TIGHTENED COURTESY OF
TROPICAL CYCLONE FAY DURING THIS TIME...AS THAT SYSTEM MOVES IN A
WESTWARD DIRECTION ACROSS NORTHERN FL. ALL OF THIS MAKES FOR AN
INTERESTING PRECIP FCST ON FRIDAY. WE WILL HAVE UNUSUALLY STRONG (UP
TO 20-25 KNOTS) EASTERLY FLOW FOR THIS TIME OF YEAR IN THE LOW/MID
LEVELS...ACROSS THE ENTIRE AREA...SO ONE WOULD EXPECT ABOVE NORMAL
PWAT VALUES. HOWEVER...BECAUSE OF THE STRENGTHENING RIDGE ALOFT OVER
THE MID-ATLANTIC/NEW ENGLAND...INCREASED SUBSIDENCE WARMING/DRYING
IN THE MID LEVELS IS PROGGED TO KEEP PWAT VALUES AT/AROUND 1.00 FOR
MOST OF THE AREA. AN EXCEPTION TO THIS WILL BE IN FAR SOUTHERN
PORTIONS (SANDHILLS AND SE COASTAL PLAIN)...WHICH WILL BE CLOSER TO
FAY AND FURTHER AWAY FROM THE BUILDING UPPER RIDGE. EVEN SO...FCST
SOUNDINGS ARE ONLY SHOWING PWAT VALUES NEAR NORMAL IN SOUTHERN
PORTIONS...WITH FAIRLY WARM TEMPS ALOFT (0C 16 KFT). AS SUCH...HAVE
DECIDED TO CONFINE POPS TO SOUTH OF HWY 64...PRIMARILY IN THE
SANDHILLS AND SE COASTAL PLAIN...AND CAPPED THEM AT SLIGHT CHANCE
(20%) DUE TO THE WARM TEMPS ALOFT AND VERY LIMITED INSTABILITY...
WHICH IS ALSO WHY NO THUNDER IS MENTIONED.

THERE IS A POTENTIAL FOR WIDESPREAD LOW STRATUS TO DEVELOP THU NIGHT
AND FRI MORNING AS 20-25 KNOT EASTERLY FLOW IN THE LOWER LEVELS
ALLOWS MOISTURE TO ADVECT IN OFF THE ATLANTIC BENEATH THE NOCTURNAL
INVERSION. THE NAM IS MUCH MORE AGGRESSIVE THAN THE GFS IN SHOWING
SATURATION IN FCST SOUNDINGS...BUT THE OVERALL SETUP SEEMS PRETTY
REASONABLE. WILL SHOW INCREASING CLOUDS THU NIGHT...WITH LOW TEMPS
IN THE MID/UPPER 60S. ANY LOW STRATUS SHOULD MIX OUT DURING THE LATE
MORNING HOURS ON FRIDAY...ALTHOUGH HOW LONG IT HANGS AROUND WILL
OBVIOUSLY HAVE AN IMPACT ON TEMPS. GIVEN BELOW NORMAL THICKNESSES IN
ASSOC/W A SUMMERTIME CAD PATTERN...WILL KEEP HIGH TEMPS BELOW NORMAL
IN THE LOWER (NW) TO MID (EAST/SE) 80S. THE CHANCE FOR LOW STRATUS
WILL CONTINUE FRI NIGHT...ALTHOUGH THE SETUP APPEARS LESS FAVORABLE
THAN THU NIGHT DUE TO WEAKER EASTERLY FLOW. LOW TEMPS IN THE
MID/UPPER 60S.

SATURDAY THROUGH SUNDAY NIGHT:
THE UPPER LEVEL RIDGE OVER THE EASTERN CONUS IS EXPECTED TO WEAKEN
DURING THIS TIME FRAME AS AN UPPER LEVEL TROUGH (CURRENTLY BEGINNING
TO ENTER THE PACIFIC NW) IS PROGGED TO MOVE EAST ACROSS THE
NORTHERN CONUS...EFFECTIVELY FLATTENING THE RIDGE BY SUNDAY. EVEN
SO...FCST SOUNDINGS CONTINUE TO SHOW WARM/DRY MID-LEVELS AND
DEWPOINTS MIXING OUT INTO THE LOWER 60S DURING THE AFTERNOON HOURS
EACH DAY. AS A RESULT...HAVE DECIDED TO KEEP THE FCST DRY THIS
WEEKEND. IT IS POSSIBLE A FEW SHOWERS COULD DEVELOP IN THE FAR SOUTH
(I.E. FAY MEB) SAT AFTERNOON WHERE FCST SOUNDINGS ARE SHOWING
DEWPOINTS MIXING OUT TO A LESSER DEGREE AND SOME AVAILABLE
INSTABILITY...HOWEVER...THERE DOES NOT APPEAR TO BE MUCH IN THE WAY
OF LIFT...AND WHILE AN ISOLD SHRA CANNOT BE RULED OUT...THE CHANCE
IS TOO LOW TO MENTION. TEMPS ARE EXPECTED TO CREEP BACK TO NORMAL
VALUES FOR THIS TIME OF YEAR BY SUNDAY. HIGHS IN THE MID/UPPER 80S
SAT...UPPER 80S TO AROUND 90F ON SUN...AND LOW TEMPS IN THE
MID/UPPER 60S TO NEAR 70F. -VINCENT

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 315 PM WEDNESDAY...

THE LONG TERM FORECAST WILL ULTIMATELY DEPEND ON THE TRACK OF THE
REMNANTS OF TROPICAL CYCLONE FAY. LOOKING AT THE LATEST GFS/ECMWF
RUNS...THE TRACK OF FAYS REMNANTS SEEMS TO BE DETERMINED BY THE
EVOLUTION OF UPPER LEVEL ENERGY CURRENTLY BEGINNING TO APPROACH THE
PACIFIC NORTHWEST...AND THE EVOLUTION OF A RIDGE BUILDING OVER THE
DESERT SOUTHWEST. BOTH THE 12Z GFS/ECMWF SHOW FAYS REMNANTS BEING
STEERED TO THE NORTH/NNE THROUGH EITHER THE TN/OH VALLEYS OR ALONG
THE SPINE OF THE SOUTHERN APPALACHIANS DURING EARLY/MID NEXT WEEK
(TUE-THU). THERE IS PRETTY GOOD AGREEMENT BETWEEN THE 12Z GFS/ECMWF
RUNS GIVEN THAT THIS IS 168 HRS OUT. AT THIS TIME WILL SHOW CHANCE
(30%) POPS...WITH THE HIGHEST VALUES IN THE WESTERN PIEDMONT. IF
SUBSEQUENT GFS/ECMWF RUNS CONTINUE TO SHOW FAYS REMNANTS MOVING
OVER THE SPINE OF THE MOUNTAINS OR THROUGH EASTERN TN...THEN POPS
WILL NEED TO BE INCREASED...AND HIGH TEMPS MAY NEED TO BE LOWERED.
EVEN WITH GOOD AGREEMENT BETWEEN THE 12Z GFS/ECMWF...DID NOT FEEL
COMFORTABLE SHOWING POPS HIGHER THAN LOW CHANCE AND TEMPS MORE THAN
A FEW DEGREES BELOW NORMAL AT THAT TIME RANGE. -VINCENT

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 205 PM WEDNESDAY...

ISOLATED SHOWERS AND PERHAPS A THUNDERSTORM ARE EXPECTED OVER
CENTRAL NORTH CAROLINA LATE IN THE AFTERNOON THROUGH VERY EARLY IN
THE EVENING. COVERAGE EXPECTED TO BE VERY SLIGHT...SO LEFT OUT ANY
MENTION IN THE 18Z TAF. OVERNIGHT...WITH POSITIVE DEW POINT
ADVECTION TOWARD THE WEST AND A LONG-FETCH UPSLOPE FLOW...EXPECT
AREAS OF LOW CLOUDS. THE SREF MODEL IS SUGGESTIVE OF AT LEAST A 50
PERCENT CHANCE OF CEILINGS BELOW 3K FEET OVER A LARGE PART OF
CENTRAL NORTH CAROLINA TOWARD 12Z. BASED ON THE NAM BUFR SOUNDINGS...
THE BEST CHANCE OF IFR CEILINGS LATE TONIGHT WILL BE AT KFAY...WITH
LOW MVFR EXPECTED IN GENERAL ELSEWHERE IF LOW CLOUDS DO FORM.

THURSDAY...MIXING SHOULD GRADUALLY INCREASE CONDITIONS TO VFR
DURING THE MORNING. 925MB WINDS REMAIN AT 15 TO 25KT...WHICH
SHOULD ALLOW FOR A FEW SURFACE WIND GUSTS IN THE TEENS KNOTS BY
THE END OF THE 18Z TAF PERIOD. A DEEP NORTHEAST-TO-EAST WIND FLOW
WILL PERSIST.

BEYOND THURSDAY...AS FAY MOVES WEST NEAR THE GULF AND HIGH
PRESSURE REMAINS CENTERED NORTH AND NORTHEAST OF THE STATE...
AN EASTERLY FLOW WILL BE THE RULE ALONG WITH VFR CONDITIONS. THE
NOTABLE EXCEPTION TO VFR CONDITIONS WILL BE DURING THE LATE NIGHT
AND EARLY MORNING HOURS WHEN...IN PARTICULAR...LOW CEILINGS TO IFR
COULD OCCUR. CHANCES FOR RAIN WILL INCREASE THROUGHOUT CENTRAL
NORTH CAROLINA DURING THE EARLY PART OF THE NEXT WORK WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF
NEAR TERM...DJF
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...DJF
Hazardous weather outlook, Aug 20, 2:58 AM EST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
358 AM EDT WED AUG 20 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-210900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
358 AM EDT WED AUG 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Raleigh/Durham radar (KRAX), 20 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wake

When
August 20, 4:25 PM EST
Where
Wake County, 1.84 mi WSW of Brentwood
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.820, -78.600

A large tree was snapped and fell across Ingram Drive at Brentwood Elementary School in Raleigh. Several other trees were downed in the vicinity of the school.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133638.